Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 55, NWS Birmingham, AL

February 19, 2020Jefferson County, Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this river flood warning at Feb 19, 2020, 9:11 AM CST for Jefferson County, Tuscaloosa County, Walker County, Alabama. It took effect at Feb 19, 2020, 12:42 PM CST. It was in force for 45 hr.

The area

The outline as issued.

The facts

Issued
Feb 19, 2020, 9:11 AM CST (15:11 UTC)
In effect from
Feb 19, 2020, 12:42 PM CST
Expired
Feb 21, 2020, 9:29 AM CST
In force
45 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Locust Fork at Sayre (SAYA1). The gauge peaked at 25.71 ft at Feb 20, 2020, 12:00 AM CST.

actionminormoderate1020304002/1902/2002/2102/22
Action stage
25 ft
Minor stage
25 ft
Moderate stage
45 ft
Major stage
49 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02456500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

010 
WGUS44 KBMX 191511
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
911 AM CST Wed Feb 19 2020

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Locust Fork At Sayre Affecting Jefferson...Tuscaloosa and Walker 
  Counties.
  Black Warrior River At Oliver Lock and Dam Affecting Greene...
  Hale...Marengo...Sumter and Tuscaloosa Counties.

.Heavy rainfall during the past 24 hours is producing rises along 
the Black Warrior River...and a flood warning is now in effect for 
the Locust Fork at Sayre and the Black Warrior River at Oliver Lock 
and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Thursday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-200310-
/O.NEW.KBMX.FL.W.0055.200219T1842Z-200221T0130Z/
/SAYA1.1.ER.200219T1842Z.200220T0000Z.200220T1330Z.NO/
911 AM CST Wed Feb 19 2020

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Locust Fork At Sayre.
* from this afternoon to Thursday evening...or until the warning is 
  cancelled.
* At  8:00 AM Wednesday The stage Was 22.6 feet. 
* Flood stage is 25 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 26.5 feet by this evening. The river will fall below 
  flood stage by Thursday morning .
* Impact...At 25 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

ALC063-065-091-119-125-200310-
/O.NEW.KBMX.FL.W.0056.200220T0600Z-200221T0400Z/
/TODA1.1.ER.200220T0600Z.200220T1200Z.200220T1600Z.NO/
911 AM CST Wed Feb 19 2020

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Black Warrior River At Oliver Lock and Dam.
* from late tonight to Thursday evening...or until the Warning is 
  cancelled.
* At  8:30 AM Wednesday The stage Was 125.9 feet. 
* Flood stage is 129 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by after midnight tonight and 
  continue to rise to near 129.2 feet by Thursday morning. The river
  will fall below flood stage by late Thursday morning .
* Impact...At 129 feet...Flooding of agricultural lands in areas 
  southwest of Tuscaloosa occurs. Flooding of lowlands in the area 
  will occur.

&&

LAT...LON 3320 8759 3308 8756 3277 8782 3281 8789
          3321 8769 3322 8759         

$$
4 follow-up statements
550 
WGUS84 KBMX 200320
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
920 PM CST Wed Feb 19 2020


...The flood warning continues for the Locust Fork At Sayre...
...The flood warning continues for the Black Warrior River At Selden 
Lock and Dam...

.Recent heavy rainfall is producing rises along the Locust Fork at Sayre
and the Black Warrior River at Seldon...therefore flood warnings remin 
in effect. Levels should be near crest at Sayre...but additional rainfall
expected over the next 24 hours will lead to additional rises at
Seldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Thursday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-201519-
/O.EXT.KBMX.FL.W.0055.000000T0000Z-200220T1903Z/
/SAYA1.1.ER.200219T2143Z.200220T0130Z.200220T0703Z.NO/
920 PM CST Wed Feb 19 2020

The Flood Warning continues for
  The Locust Fork At Sayre.
* until Thursday afternoon...or until the Warning is cancelled.
* AT 8 PM Wednesday the stage was 25.5 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 25 feet. 
* Forecast...The river will continue to fall to below flood stage by 
  after midnight tonight .
* Impact...At 25 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

ALC063-065-091-201519-
/O.CON.KBMX.FL.W.0017.000000T0000Z-000000T0000Z/
/WLDA1.2.ER.200207T0607Z.200214T1715Z.000000T0000Z.NO/
920 PM CST Wed Feb 19 2020

The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* until further notice...or until the warning is cancelled.
* At 9 PM Wednesday the stage was 97.3 feet. 
* Flood stage is 90 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 100.7 feet by 
  Friday evening then begin falling.
* Impact...At 102 feet...Residential flooding begins in the area. 
  Numerous cabins and trailers in Hale and Greene counties become 
  flooded.

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
339 
WGUS84 KBMX 201524
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
924 AM CST Thu Feb 20 2020


...The flood warning continues for the Locust Fork At Sayre...
...The flood warning continues for the Black Warrior River At Selden 
Lock and Dam...

.Flooding continues along portions of the Black Warrior 
River...and flood warnings remain in effect on the Locust Fork 
at Sayre and on the Black Warrior River at Selden Lock and Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-210323-
/O.EXT.KBMX.FL.W.0055.000000T0000Z-200222T0930Z/
/SAYA1.1.ER.200219T2143Z.200221T1800Z.200221T2130Z.NO/
924 AM CST Thu Feb 20 2020

...Flood Warning extended until late Friday night...
The Flood Warning continues for
  The Locust Fork At Sayre.
* until late Friday night...or until the Warning is cancelled.
* AT  8:00 AM Thursday the stage was 24.1 feet. 
* Minor flooding is forecast.
* Flood stage is 25 feet. 
* Forecast...Rise back above flood stage by after midnight tonight
  and continue to rise to near 25.7 feet by early Friday
  afternoon. The river will fall below flood stage by Friday
  afternoon.
* Impact...At 25 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

ALC063-065-091-210323-
/O.CON.KBMX.FL.W.0017.000000T0000Z-000000T0000Z/
/WLDA1.2.ER.200207T0607Z.200214T1715Z.000000T0000Z.NO/
924 AM CST Thu Feb 20 2020

The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* until further notice...or until the warning is cancelled.
* At  9:00 AM Thursday the stage was 97.8 feet. 
* Flood stage is 90 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising back to near 100.7 feet
  by Friday evening then begin falling.
* Impact...At 102 feet...Residential flooding begins in the area. 
  Numerous cabins and trailers in Hale and Greene counties become 
  flooded. At 98 feet...Some cabins and trailers along the river 
  begin to flood.

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
194 
WGUS84 KBMX 210245
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
845 PM CST Thu Feb 20 2020


...The flood warning continues for the Locust Fork At Sayre...
...The flood warning continues for the Black Warrior River At Selden 
Lock and Dam...

.Rises continue along the Black Warrior River at Seldon and the
Locust Fork at Sayre...and flood warnings remain in effect there.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-211444-
/O.EXT.KBMX.FL.W.0055.000000T0000Z-200222T0600Z/
/SAYA1.1.ER.200219T2143Z.200220T0830Z.200221T1800Z.NO/
845 PM CST Thu Feb 20 2020

The Flood Warning continues for
  The Locust Fork At Sayre.
* until late Friday night...or until the Warning is cancelled.
* AT 8 PM Thursday the stage was 22.1 feet. 
* Flood stage is 25 feet. 
* Forecast...The river is expected to rise to near flood stage 
  tomorrow early afternoon .
* Impact...At 25 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

ALC063-065-091-211444-
/O.CON.KBMX.FL.W.0017.000000T0000Z-000000T0000Z/
/WLDA1.2.ER.200207T0607Z.200214T1715Z.000000T0000Z.NO/
845 PM CST Thu Feb 20 2020

The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* until further notice...or until the warning is cancelled.
* At 8:30 PM Thursday the stage was 98.4 feet. 
* Flood stage is 90 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 99.5 feet by 
  early Saturday morning then begin falling.
* Impact...At 98 feet...Some cabins and trailers along the river 
  begin to flood.

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
451 
WGUS84 KBMX 211529
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
929 AM CST Fri Feb 21 2020


...The flood warning is cancelled for the Locust Fork At Sayre...
...The flood warning continues for the Black Warrior River At Selden 
Lock and Dam...

.Flooding continues along the lower Black Warrior River...and a 
flood warning remains in effect at Selden Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-211559-
/O.CAN.KBMX.FL.W.0055.000000T0000Z-200222T0600Z/
/SAYA1.1.ER.200219T2143Z.200220T0830Z.000000T0000Z.NO/
929 AM CST Fri Feb 21 2020

The Flood Warning is cancelled for
  The Locust Fork At Sayre.
* AT  9:00 AM Friday the stage was 23.7 feet. 
* Flood stage is 25 feet. 
* Forecast...The river will crest below flood stage at 24.2 feet this
  afternoon and then begin to fall.
* Impact...At 25 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

ALC063-065-091-220329-
/O.CON.KBMX.FL.W.0017.000000T0000Z-000000T0000Z/
/WLDA1.2.ER.200207T0607Z.200214T1715Z.000000T0000Z.NO/
929 AM CST Fri Feb 21 2020

The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* until further notice...or until the warning is cancelled.
* At  9:15 AM Friday the stage was 98.8 feet. 
* Flood stage is 90 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 99.4 feet by 
  Saturday evening and then begin falling.
* Impact...At 98 feet...Some cabins and trailers along the river 
  begin to flood. Widespread flooding of lowlands in the area will 
  continue.

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 19, 5:52 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 19, 5:52 AM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
552 AM CST Wed Feb 19 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0319 AM CST Wed Feb 19 2020/

Through Thursday.

The main cold front is now just south of the area. We will
continue to see post-frontal rainfall through the morning. Much of
the afternoon will be dry across the area, although we will begin
to see a surge of moisture from the sw by late afternoon. This
will allow the rain chances to increase in the southwest just
before sunset. By the evening hours, southerly flow will continue
to lift moisture up and over the front, thus increasing rain
chances across the south and eventually into the north overnight.
At this time there appears to be a short 3 to 6 hour rain-free
time frame for the southwest and 6 to 9 hours for the central
sections and 9 to 12 hours for the far north. So not really much
of a time frame for dry conditions.

Rainfall will be widespread by Thursday morning as the trough begins
to work into the region. Look for the front to slowly sag southward
with the post frontal rain clearing 4 to 6 hours afterwards. By
sunset Thursday the best rain chances will be south of the I-20
corridor. Temperatures will also be quite tricky on Thursday as the
highs may occur outside of their regularly scheduled times. As we
work into the evening, rain chances drop off after Midnight across
the area and temperatures will drop into the mid 20s north to mid
30s south.

16

.LONG TERM...
/Updated at 0319 AM CST Wed Feb 19 2020/

Friday through Wednesday.

Colder and drier air is expected Friday and Saturday as ridging
builds in across the region. Morning lows will be in the upper 20s
to low 30s and highs will be in the 40s to 50s. An upper level low
moves eastward through the Rockies early Sunday morning and an
associated surface low deepens across the Great Plains through the
day on Sunday. As this deepening occurs, we start seeing more
southerly flow and could see increased rain chances with the new
warm front lifting northward as early and Sunday afternoon. Guidance
has come into agreement with the timing of best rain chances for
Sunday evening through Monday as the low lifts northeastward and
stretches a cold front through the area. At this point, it doesn't
look like the atmosphere will be able to destabilize ahead of the
cold front, so I have not included thunderstorms in the forecast.
However, some guidance does hint at some instability working in, so
while I can't rule out thunderstorms completely, confidence remains
too low to include in the forecast 6 days out.

Model guidance diverges substantially Tuesday into Wednesday giving
little confidence in the forecast. Since we haven't seen much run to
run consistency with how the Sunday/Monday low pressure system
evolves, it's hard to gauge how the system following that could
evolve towards mid-week. For now, I'll split the difference with 30-
40% chance of rain.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

Rain shield now south of the I-20 corridor, with IFR/MVFR
ceilings. Look for the rain to continue to slide south and east
this morning, before dissipating this afternoon. This begin to
pivot tonight and rain will increase once again from the SW
overnight, with widespread rain expected by Thursday morning.
Could be a brief window this afternoon with VFR conditions,
especially in the north.

Note: AMD NOT SKED continues for KASN due to observations not
making it into our system. While we are able to see observations,
TAFs will still be generated, but a timely amendment may not
occur.

16

&&

.FIRE WEATHER...

Winds remain out of the north for most of today with the cold
front to our south. A second round of rain moves in Thursday
behind the front. Rain chances finally end Friday through Saturday
as high pressure builds in.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  40  45  27  48 /  30  80  90   0   0
Anniston    56  41  47  28  49 /  50  80 100   0   0
Birmingham  55  43  47  30  49 /  40  90 100   0   0
Tuscaloosa  55  44  48  30  50 /  40  90 100   0   0
Calera      56  44  47  30  49 /  50  90 100  10   0
Auburn      60  44  47  33  48 /  60  80 100  40   0
Montgomery  62  49  51  34  52 /  60  90 100  20   0
Troy        65  50  53  36  51 /  60  90 100  40   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 19, 3:23 AM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
323 AM CST Wed Feb 19 2020

ALZ011>015-017>050-201230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
323 AM CST Wed Feb 19 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Many river basins across Central Alabama are in flood stage. Please
see the latest river statements for specific details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

River basins will continue to experience flooding over the next
several days. Please see the latest river statements for specific
details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
anticipated at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 6:22 PM CSTSpecial Weather StatementBMXTalladega38 min
Feb 18, 6:37 PM CSTAreal Flood AdvisoryBMXBibb, Shelby, Talladega3 hr
Feb 18, 7:12 PM CSTRiver Flood WarningBMXCalhoun, Cherokee, Etowah, St. Clair5 days
Feb 18, 7:57 PM CSTAreal Flood AdvisoryBMXChambers, Chilton, Clay, Coosa, Randolph, Tallapoosa5 hr
Feb 18, 8:48 PM CSTAreal Flood AdvisoryBMXJefferson, Tuscaloosa3 hr
Feb 18, 11:52 PM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa25 hr
Feb 19, 6:03 AM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega6 days
Feb 19, 7:16 AM CSTRiver Flood WarningBMXBibb, Dallas, Perry42 hr
Feb 19, 8:43 AM CSTRiver Flood WarningBMXAutauga, Dallas, Lowndes21 days
Feb 19, 8:43 AM CSTRiver Flood WarningBMXDallas21 days
Feb 19, 9:11 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa12 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.